NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 21, 6:15 PM PST, 25 minutes earlier.
Area forecast discussion, Feb 21, 6:15 PM PST, 25 minutes before
Area Forecast Discussion...UPDATE
National Weather Service Portland OR
615 PM PST Wed Feb 21 2018
.SYNOPSIS...Cool weather stays over the region into next week with
northerly flow aloft. A shortwave trough will likely provide more
accumulating low-elevation snow late tonight into early Thu.
Additional troughs will continue a threat for rain and low-elevation
snow this weekend into early next week.
&&
.UPDATE...Radar/observation trends and first look at 00z NAM output
seem to confirm that southern portions of the Willamette Valley will
see primarily snow tonight as low pressure spreads precipitation
across the area. Latest model runs have also trended a bit higher
with QPF throughout the Willamette Valley, with up to 0.25 to 0.50
inch total in the central and southern valley. Even with a bit of
melting at the onset and low snow-water ratios, it appears there will
be a swath of 2 to 4 inch totals somewhere between Salem and Eugene.
Therefore we will expand the Winter Weather Advisory southward into
the Eugene metro; accumulating snow for the Eugene area should start
around midnight tonight, peaking between 1 to 4 AM, then taper off
shortly before the morning commute. Otherwise, existing advisories
look good, but this is a dynamic situation and we will continue to
monitor closely. Weagle
.SHORT TERM...Tonight through Saturday...There has been a break in
the weather today as the region remains between systems. Clouds
cleared across the northern half of the CWA this morning, which
allowed for some much needed sunshine to help melt away some of the
low-elevation snow that fell last night. However, clouds have been
increasing through the afternoon, which combined with the remaining
snow on the ground in many locations, has limited temps to the mid to
upper 30s across the interior lowlands. The coast has made it into
the upper 30s to low 40s.
The lull in the weather is short-lived, as we are looking at
another low-elevation snow event tonight into early Thu. Fortunately,
there are not as many moving pieces with this system as we were
dealing with during yesterday's snow event. The main driver tonight
will be a shortwave trough that can currently be seen on water vapor
satellite near Vancouver Island. This shortwave will dive south
tonight over the WA and OR coastal waters, leading to the development
of an attendant surface low. The low will pick up moisture as it
moves over the waters this evening, then likely move onshore
somewhere along the central OR coast overnight. Light precipitation
will develop across much of the region this evening due to warm air
advection ahead of the leading warm front. Expect precip will start
as a rain/snow mix early this evening, then transition to mostly snow
later in the evening. However, QPF looks to be light, and only very
minor accumulations are expected through 06Z.
As the low approaches the coast and moves onshore between 06Z-09Z,
expect precip intensity to pick up. The low is modeled to push
through the CWA between 09Z-15Z Thu. The latest fcst package
assumes that the low center moves onshore around Lincoln City, then
passes through the interior around the interior between Salem and
Corvallis. This was based on a middle of the road solution looking at
the 12Z model runs and their ensembles. The track of the low will be
very important with this event. To the south of the low, breezy
southerly winds will develop in the warm sector of the storm, which
should keep lowlands surface temps just above freezing and limit
low-elevation snow potential. The sweet spot for snow will be for
areas on the north side of the low, where wrap around precipitation
will fall on the colder side of the frontal boundary. For these
areas, NE flow will develop, which will keep temps cold enough for
snow down to the lowest elevations. The chosen fcst low path would
result in roughly 1 to 3 inches of snow for the interior lowlands
from around Salem up through the PDX/Vancouver metro area, and as far
north as the I-5 corridor in SW Washington. The south Washington and
north Oregon Coast might also be able to eek some light accumulations
out of the tail end of the precip in this scenario. South of the low,
the Southern Willamette Valley and central OR coast would likely see
little in the way of snow accumulation at the lowest levels, with
some light accumulations possible above 500 ft. The Coast Range and
Cascades and foothills should see all snow regardless of the low
track, with 2 to 5 inches expected through tonight. The latest
WSWPQR product contains the latest thinking on accumulations. Stay
tuned, as the 18Z NAM and GFS runs have trended a little further
south with the low. This solution would likely put KEUG and portions
of the central OR snow into better position for snow, and would
likely result in lower snowfall amounts over the northern half of
the CWA. Was not willing to bite off on this idea quite yet due to
the questionable track record of the 18Z model runs.
Most of the snowfall will occur during the overnight hours, with
mainly dry conditions for the Thu morning commute. However, expect
hazardous travel conditions in many areas for Thu morning with snow
on the ground. Skies are expected to clear from north to south
through the day Thu. This should help provide some melting through
the day. However, temps will likely to out in only the mid 30s for
most of the lowlands due to the snow cover and even colder temps
aloft. Clear skies persist into Thu night. This, combined with the
likelihood of snow still on the ground for some locations, will
probably lead to low dropping into the low to mid 20s for much of the
lowlands. The gorge and Upper Hood River Valley may even see lows in
the teens. Pyle
Still not out of the woods Friday for low
elevation snow. GFS and NAM indicate yet another short-wave in
northwest to north flow aloft sliding south along the Southern
British Columbia Coast and early Fri morning. Leading precip edge
expected to reach the S Washington and far N Oregon coast by 18Z
Fri. Precip then sags south into Clark County and far North
Willamette Valley between 18Z and 21Z. Model 850 mb temps valid 18Z
Fri forecast to be -7 to -9C. This is typically cold enough for snow
to the valley floor. However, a couple of negatives include little
to no offshore flow through the Gorge and strengthening south-to-
north gradient through the Willamette Valley. Initial precip in SW
Washington and far North Willamette Valley will likely be a
rain/snow mix, or all snow in areas above 500 ft. BUFKIT sounding
for KPDX valid 18Z shows a surface temp of around -5C. Believe that
is too cold. Low-level air mass slowly moderates through Fri
afternoon, with the GFS indicating 850 mb temps -3 to -6C, with the
coldest temps in the Gorge and Cascades. South low-level flow in the
interior valleys increases Fri afternoon as well.
The cool pattern continues Fri night and Sat. Models show another
short-wave impacting the area beginning late Fri night. Model 850 mb
temps expected to be -4 to -6C and there appears to be enough over-
water trajectory and south low-level flow to keep snow levels above
the valley floors. Still looking at snow levels around 1000 to 1500
ft across much of the area Sat morning. Weishaar
.LONG TERM...Friday night through Tuesday...No changes. Previous
discussion follows. Stuck in a colder north to northwesterly flow
pattern that will continue to maintain pretty low snow levels
through the period.
The models show the system starting to drop down from the north on
Friday will move through Friday night, followed by trailing short
waves through Saturday into Saturday night. This series of short
waves, while quite cool, has a decent onshore flow with them with an
increasing southerly gradient across our forecast area. The net
result would be that this should begin to lift snow levels a bit off
the valley floors, probably closer to 1000 feet or so by later
Friday night or Saturday morning. The Cascades, foothills and
coastal mountains could see pretty decent snow accumulations through
this time frame.
The next system drops in late Sunday and Sunday night, continuing
Monday. The ECMWF has a surface low that would induce offshore flow
and probably drop snow levels back down near the valley floors, the
other models less certain of that. Nevertheless, the snow levels
will continue to be quite low. Precipitation is likely to ease by
Tuesday but with snow levels continuing quite low. pt
&&
.AVIATION...There is still some residual stratocumulus clouds in
the south Willamette Valley with associated MVFR cigs, otherwise
conditions are mostly VFR across the area this afternoon. The
next low pressure system dropping south along the coast tonight
will bring a mixture of MVFR and IFR conditions to the area from
south to north tonight. It will be cold enough for some snow in
the inland areas with snow levels dropping to the valley floors
again, with those areas more at risk of IFR conditions. South of
KSLE there will be southerly winds due to the path of the
associated surface low moving in that will persist near KEUG
until the end of the event around sunrise Thursday so that snow
chances are less at KEUG than farther north. Precipitation will
drop off pretty quickly from north to south Thursday morning with
a turn toward VFR conditions Thursday afternoon.
PDX AND APPROACHES...VFR conditions this afternoon and early
evening. A few flurries possible after 02Z. IFR conditions with
increasing snow likely by midnight, with the heaviest snow
through 12Z or so. Precipitation then decreasing to flurries,
drying out rather quickly in the morning. VFR conditions
developing mid to late morning continuing through Thursday
afternoon. pt
&&
.MARINE...The next surface low along the B.C. coast will move
over the Washington coastal waters this evening and into the
Oregon waters after midnight, then onshore around Newport by
sunrise Thursday. This low is looking strong enough to produce
NW gales on the back side of the low over the outer waters, with
seas building to 10-12 ft. Inner water winds look below Small
Craft Advisory levels for now but could get gusts up close to 20
kt in the prefrontal southerlies.
Another low pressure center will drop SE out of the Gulf of
Alaska over the weekend. This should have a longer fetch of NW
winds on the back side of the low that will likely drive seas
well into the teens, but models have wavered quite a bit on how
high seas will peak and exactly when. At least mid teens seem
reasonable for now. Look for Small Craft Advisory threshold NW
winds with this system across our waters as well. pt
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 10 PM this evening to 6 AM PST
Thursday for Central Willamette Valley-Greater Portland
Metro Area-Lower Columbia-Western Columbia River Gorge.
Winter Weather Advisory from 7 PM this evening to 6 AM PST
Thursday for Coast Range of Northwest Oregon-Northern
Oregon Cascade Foothills.
Winter Weather Advisory from midnight tonight to 8 AM PST
Thursday for Cascade Foothills in Lane County-Central
Coast Range of Western Oregon.
WA...Winter Weather Advisory from 10 PM this evening to 6 AM PST
Thursday for Greater Vancouver Area-I-5 Corridor in
Cowlitz County-Western Columbia River Gorge.
PZ...Gale Warning from 7 PM this evening to 2 AM PST Thursday for
Waters from Cape Shoalwater WA to Cascade Head OR from 10
to 60 NM.
Gale Warning from 7 PM this evening to 7 AM PST Thursday for
Waters from Cascade Head to Florence OR from 10 to 60 NM.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the CWA or forecast area.Special weather statement, Feb 21, 2:41 PM PST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Portland OR
241 PM PST Wed Feb 21 2018
ORZ001-WAZ021-221615-
North Oregon Coast-South Washington Coast-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, Pacific City, Raymond, Long Beach, Ocean Park, Naselle,
Cathlamet, and Cape Disappointment
241 PM PST Wed Feb 21 2018
...LIGHT ACCUMULATING SNOW POSSIBLE LATE THIS EVENING AND
OVERNIGHT...
A low pressure system dropping south along the coast tonight and
early Thursday will bring the potential for some light
accumulating snow to the South Washington and North Oregon
coastal areas. Precipitation will likely start out this evening as
light snow or a rain/snow mix, with little to no accumulation to
start the event as surface temperatures will likely remain just
above freezing. Precipitation will likely transition to all snow
overnight as winds turn offshore, with some light accumulations
possible between midnight and 6 AM. Expect up to an inch in places
by early Thursday morning, with chances for accumulating snow
increasing as you get higher in elevation.
ORZ002-008-221615-
Central Oregon Coast-South Willamette Valley-
Including the cities of Lincoln City, Newport, Cape Foulweather,
Yachats, Florence, Eugene, Springfield, Corvallis, Albany,
and Lebanon
241 PM PST Wed Feb 21 2018
...LIGHT ACCUMULATING SNOW POSSIBLE LATE TONIGHT...
A low pressure system will drop south along the Oregon coast
tonight, and is expected to move onshore along the central Oregon
coast early Thursday. Precipitation will spread into the region
late tonight and continue through around 6 AM Thursday. Snow
levels will be near the valley floor. However, southerly winds to
the south of the low will likely keep surface temperatures just
above freezing through much of the night for the central Oregon
coast and the southern Willamette Valley. This will limit
accumulating snowfall potential for these areas. However, expect
that accumulations up to an inch will be possible for areas above
500 feet. Stay tuned for forecast updates later tonight. A minor shift
in the low pressure system to the south would result in much better
snow chances for these areas.